IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 2150 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
   Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
   Article in PDF (160 KB)
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)

 
In This Article
   References

 Article Access Statistics
    Viewed962    
    Printed26    
    Emailed0    
    PDF Downloaded63    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTER TO THE EDITOR
Year : 2014  |  Volume : 46  |  Issue : 5  |  Page : 565-566
 

Author's Reply


Department of Pharmacology, Burdwan Medical College, Burdwan, West Bengal, India

Date of Web Publication11-Sep-2014

Correspondence Address:
G Mazumdar
Department of Pharmacology, Burdwan Medical College, Burdwan, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.140603

Rights and Permissions



How to cite this article:
Mazumdar G. Author's Reply . Indian J Pharmacol 2014;46:565-6

How to cite this URL:
Mazumdar G. Author's Reply . Indian J Pharmacol [serial online] 2014 [cited 2020 Sep 24];46:565-6. Available from: http://www.ijp-online.com/text.asp?2014/46/5/565/140603


Sir,

We thank the authors for their valuable comments in the case reported by us. [1] The patient had developed hypersensitivity reaction (itching and burning sensation all over the body relieved by tablet cetirizine) 6 hrs after the 1 st dose of metronidazole. He experienced similar itching and burning sensation, followed by dizziness, confusion, convulsion, and transient loss of consciousness for a period of 15-20 min, 2 hours after the second dose of metronidazole. Subsequently, he suffered from shivering and palpitations and had developed pain in both feet during walking, redness of face and neck, itching and erosion over the scrotal skin, and later had developed other suggestive manifestations of Stevens Johnson syndrome (SJS).

The adverse effects of central nervous system like aseptic meningitis, convulsion, cerebellar toxicity, mental illness are known to appear after large doses or long duration of treatment with metronidazole. [2] The median duration following metronidazole use in patients who developed encephalopathy is reported to be 54 days although 26% patients had taken it less than a week and 11% had taken it for less than 72 hours. [3] Two patients reported with encephalopathy with a total dose of metronidazole 41.25 g in patient-1 and 24 g in patient-2. [4]

Our patient had a rapid development of cutaneous hypersensitivity reaction about 6 hours after first dose of metronidazole which was relieved by antihistamine. Two hours after the second dose, the itching and burning sensation reappeared all over the body, followed by nervous system manifestations. Later he had developed SJS. Amount of drug in first and second dose was 400 mg each. Neither dose was high, nor was the metronidazole used for prolonged duration. Sequential rapid development of cutaneous reaction, neurological symptoms, and SJS with usual therapeutic dose (400 mg, only two doses taken by the patient) was suggestive of a common pathophysiological sequence (immunological) for all symptoms. It is difficult to explain hypersensitivity and neurotoxicity occurring in this patient as separate adverse events. In our opinion, neither the time relation nor the dose or duration of treatment support this possibility.



 
  References Top

1.Mazumdar G, Shome K. Stevens Johnsons syndrome following use of metronidazole in a dental patient. Indian J Pharmacol 2014;46:121-2.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Metronidazole. In: Sweetmar SC, editor. Martidale, The Complete Drug Reference. Vol A. 13 th ed. London: Pharmaceutical Press. p. 924-6.  Back to cited text no. 2
    
3.Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: A systematic review. Clin Neuropharmacol 2011;34:241-7.  Back to cited text no. 3
    
4.Ahmed A, Loes DJ, Bressler EL. Reversible magnetic resonance imaging findings in metronidazole-induced encephalopathy. Neurology 1995;45:588-9.  Back to cited text no. 4
    




 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow